Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 130, NWS Denver/Boulder, CO

July 7, 2013Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 7, 2013, 3:36 PM MDT for Weld County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2013, 3:36 PM MDT (21:36 UTC)
Expired
Jul 7, 2013, 4:15 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:36 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 7, 2:36 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
236 PM MDT SUN JUL 7 2013

.SHORT TERM...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
FIRING OVER THE HIGH COUNTRY EARLY THIS AFTERNOON AND MOVING
EAST-NORTHEAST. PRECIPITABLE WATER VALUES NEAR 3/4 OF AN INCH
OVER THE MOUNTAINS AND BETWEEN 1.0-1.25 INCHES OVER THE PLAINS
WILL AGAIN ALLOW STRONGER STORMS TO PUT DOWN AN INCH OF RAIN IN
LESS THAN AN HOUR AGAIN. CAPE OF NEAR 1500 J/KG OVER THE FAR
NORTHEASTERN CORNER OF THE STATE WILL COMBINE WITH THESE HIGHER PW
FOR A CHANCE TO SEE POSSIBLE SEVERE STRENGTH STORMS WITH LARGE
HAIL AND STRONG OUTFLOW WINDS THE MAIN CONCERNS. FURTHER WEST
TOWARD THE MOUNTAINS...WITH THE FREEZING LEVELS HIGH LIKE
YESTERDAY...MAINLY LOOKING FOR BRIEF MODERATE TO HEAVY RAIN AND
SMALL HAIL. STORM MOTIONS ARE EXPECTED TO BE AROUND 10-15 MPH.
LOOKING AT WATER VAPOR...SEVERAL DISTURBANCES STILL IN UTAH THAT
WILL BE MAKING THEIR WAY INTO THE STATE...HOWEVER SLIGHTLY DRIER
AIR WILL ALSO BE ADVECTING IN. THEREFORE...WILL KEEP CONVECTION IN
THE FORECAST THROUGH MIDNIGHT...WITH A SLIGHT CHANCE OF STORMS
MAINLY OVER THE MOUNTAINS AND FAR NORTHEAST CORNER AFTER MIDNIGHT.

THE UPPER RIDGE WILL BEGIN MOVING BACK NORTHWEST TO BRING WARMER
TEMPERATURES TOMORROW AND DRIER WEATHER. ENOUGH MOISTURE TRAPPED
UNDER THE RIDGE HOWEVER TO ALLOW FOR SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS. THESE WILL HAVE LESS RAINFALL AMOUNTS AND MORE
WIND COMPARED TO THE LAST COUPLE DAYS.

.LONG TERM...THE BROAD UPPER HIGH PRESSURE CENTER WILL GRADUALLY
SHIFT WESTWARD AGAIN TOWARDS THE 4 CORNERS ON TUESDAY AND
WEDNESDAY. THIS WILL RESULT IN A SLIGHTLY DRIER AIRMASS BUT STILL
ENOUGH MOISTURE FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
OVER THE REGION. MOISTURE IS DEEPER OVER THE FAR EASTERN PLAINS
SO A BIT BETTER CHANCE OUT THERE. THERE IS A WAVE ALOFT WHICH WILL
MOVE OVER THE NORTHERN HIGH PLAINS LATE TUESDAY WHICH WILL SEND
DOWN A WEAK COLD FRONT TUESDAY NIGHT. COOLER TEMPERATURES EXPECTED
FOR WEDNESDAY WITH A BETTER CHANCE FOR SHOWERS. THERE WILL BE SOME
SLIGHT MEANDERING OF THE UPPER HIGH THROUGH THE WEEKEND BUT
LITTLE CHANGE IN THE DAY TO DAY WEATHER. TEMPERATURES WILL REMAIN
AT OR SLIGHTLY ABOVE NORMAL READINGS THROUGH THE PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE MOVING EAST-
NORTHEAST ACROSS THE DENVER AREA AIRPORTS. SHORT LIVED GUSTY
WINDS TO 40 KNOTS FROM THUNDERSTORMS AND BRIEF MODERATE RAIN WILL
BE THE MAIN THREATS. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH
MONDAY. MOISTURE WILL BE DECREASING THROUGH MONDAY WITH ONLY A
SLIGHT CHANCE OF THUNDERSTORMS AFFECTING THE AIRPORTS. BESIDES THE
GUSTY OUTFLOW WINDS FROM STORMS...EASTERLY SURFACE WINDS THIS
EVENING WILL BECOME DRAINAGE TONIGHT ONLY TO VEER AROUND THROUGH
WEST AND NORTH TO BECOME EASTERLY AGAIN MONDAY.

&&

.HYDROLOGY...THE ATMOSPHERE IS STILL RATHER MOIST AND WITH STORM
MOTIONS AROUND 15 MPH...THERE IS A CHANCE OF RAINFALL UP TO AN
INCH IN UNDER AN HOUR FROM A FEW STORMS. WILL KEEP A LOW FLOOD
THREAT LIMITED TO THE BURN AREAS. ON THE FAR NORTHEAST PLAINS
THERE IS BETTER MOISTURE...AND STORMS THERE COULD PRODUCE UP TO
TWO INCHES IN AN HOUR...ENOUGH FOR SOME MINOR FLOODING. MONDAYS
FLOOD THREAT WILL GO EVEN LOWER AS DRIER AIR WILL BE MOVING IN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM....ENTREKIN
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jul 7, 10:37 AM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1037 AM MDT SUN JUL 7 2013

COZ030>051-081645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1037 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANTICIPATING SCATTERED THUNDERSTORMS TO BEGIN TO DEVELOP AGAIN
OVER THE MOUNTAINS BY EARLY AFTERNOON...SPREADING ONTO THE PLAINS
MAINLY IN THE LATE AFTERNOON AND EVENING HOURS. WHILE CONDITIONS
ACROSS MOST OF THE AREA ARE SIMILAR TO THE LAST FEW DAYS...THERE
WILL BE MORE MOISTURE AND INSTABILITY IN THE NORTHEAST CORNER OF
COLORADO TODAY. AREAS NORTH AND EAST OF STERLING HAVE A CHANCE OF
A SEVERE THUNDERSTORM WITH HAIL UP TO GOLF BALL SIZE...WIND GUSTS
TO 60 MPH AND HEAVY RAIN THE MAIN THREATS. ACROSS THE REST OF THE
AREA BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
TODAYS STORMS. AS WITH THE PAST COUPLE NIGHTS...COULD SEE A FEW
THUNDERSTORMS PAST MIDNIGHT MOVING EAST ACROSS THE MOUNTAINS AND
THE NORTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OVERALL THE AIRMASS WILL BE A LITTLE DRIER MONDAY THROUGH
SATURDAY. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE FOUR
CORNERS REGION BY THE MIDDLE OF THE WEEK...THEN GRADUALLY SHIFT TO
THE EAST INTO CENTRAL KANSAS BY FRIDAY. THERE WILL BE ENOUGH
SUBTROPICAL MOISTURE TRAPPED UNDER THE RIDGE TO PRODUCE A SLIGHT
CHANCE OF THUNDERSTORMS EACH DAY.

THE BEST INSTABILITY WILL RESIDE OVER THE FAR NORTHEASTERN PLAINS
WHERE A FEW STRONGER STORMS WILL BE POSSIBLE. TEMPERATURES WILL
BE AT OR SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:38 PM MDTSevere Thunderstorm WarningBOUWeld52 min
Jul 7, 4:15 PM MDTAreal Flood AdvisoryBOUDouglas90 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.